Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 209, NWS Lubbock, TX

June 25, 2021Crosby County, Lubbock County, Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 25, 2021, 6:14 PM CDT for Crosby County, Lubbock County, Lynn County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 6:14 PM CDT (23:14 UTC)
Expired
Jun 25, 2021, 6:36 PM CDT
In force
22 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crosby County, TX, Lubbock County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1594 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS54 KLUB 252314
SVRLUB
TXC107-303-305-260000-
/O.NEW.KLUB.SV.W.0209.210625T2314Z-210626T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
614 PM CDT Fri Jun 25 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lubbock County in northwestern Texas...
  Northeastern Lynn County in northwestern Texas...
  Southwestern Crosby County in northwestern Texas...

* Until 700 PM CDT.

* At 613 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Slide, or 13 miles south of Lubbock, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lubbock, Slaton, Ransom Canyon, Lubbock International Airport, 
  Texas Tech University, Slide, Woodrow, New Deal, Wilson, Buffalo 
  Springs, and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3337 10200 3373 10185 3343 10147 3324 10188
TIME...MOT...LOC 2313Z 229DEG 21KT 3337 10188 

HAIL...0.75IN
WIND...60MPH
 
$$

WCI
2 follow-up statements
900 
WWUS54 KLUB 252325
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
625 PM CDT Fri Jun 25 2021

TXC107-303-305-260000-
/O.CON.KLUB.SV.W.0209.000000T0000Z-210626T0000Z/
Lubbock TX-Lynn TX-Crosby TX-
625 PM CDT Fri Jun 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN LUBBOCK...NORTHEASTERN LYNN AND SOUTHWESTERN CROSBY
COUNTIES...

At 624 PM CDT, a severe thunderstorm was located over Woodrow, or 10
miles west of Slaton, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lubbock, Slaton, Ransom Canyon, Lubbock International Airport, Texas 
Tech University, Slide, Woodrow, New Deal, Wilson, Buffalo Springs, 
and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm may occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3337 10200 3373 10185 3343 10147 3324 10188
TIME...MOT...LOC 2324Z 229DEG 21KT 3341 10182 

HAIL...0.75IN
WIND...60MPH
 
$$

WCI
998 
WWUS54 KLUB 252336
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
636 PM CDT Fri Jun 25 2021

TXC107-303-305-252345-
/O.CAN.KLUB.SV.W.0209.000000T0000Z-210626T0000Z/
Lubbock TX-Lynn TX-Crosby TX-
636 PM CDT Fri Jun 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LUBBOCK...
NORTHEASTERN LYNN AND SOUTHWESTERN CROSBY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3337 10200 3373 10185 3343 10147 3324 10188
TIME...MOT...LOC 2333Z 229DEG 21KT 3346 10176 

$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:16 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 25, 3:16 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
316 PM CDT Fri Jun 25 2021

.SHORT TERM...
This afternoon begins a period of transition for
much of West Texas, as the hot and dry weather of the past few
days will make its exit and a period of unsettled and wet weather
takes its place. Analysis this afternoon reveals the beginnings of
the synoptic setup which will dominate throughout much of the
coming week, with a highly amplified upper flow regime setting up
over the CONUS. The main synoptic features include a very strong
upper anticyclone centered over Vancouver, BC, with a cutoff low
well offshore of California. As these features build and deepen,
respectively, tonight through Saturday, a deep upper trough will
settle over the central CONUS. Satellite imagery depicts this
evolving setup quite clearly, with water vapor imagery showing the
upper trough digging southeastward over the Intermountain West
and healthy midlevel moisture allowing afternoon convection to
fire over the Rocky Mountains. At the surface, a diffuse boundary
is currently draped over the Central Plains, with surface
troughing over eastern New Mexico resulting in southerly surface
flow over the CWA.

As a result of near-continuous southerly flow and corresponding
moisture advection over the past few days, the atmospheric column
remains extremely moist, with 12z soundings from MAF and AMA
sampling PWATs of 1.56" and 1.33", respectively. These values fall
above the 90th percentile of climatology. Steep midlevel lapse rates
combined with abundant surface moisture produce MUCAPE values in
excess of 2000 J/kg this afternoon. Thunderstorms are expected to
initiate in the vicinity of the TX/NM state line late this afternoon
within the area of maximum low-level convergence associated with the
surface trough and a slow-moving dryline. Visible satellite imagery
confirms the presence of a developing cumulus field over the CWA
westward into New Mexico as of 1930z. Initially, these storms will
likely be discrete, with large hail and damaging winds appearing to
be the main threat due to the magnitude of instability. With several
weak impulses rounding the base of the upper trough this afternoon
in addition to unseasonably high 0-6km shear values near 40kts,
upper level support appears favorable for the maintenance and
eastward propagation of convection. Consequently, storms will likely
acquire more of a multicellular character as they move eastward,
possibly forming into a line this evening. As this occurs, the main
severe threat transitions to damaging winds. Additionally, the
magnitude of moisture present within the lower atmosphere will
present a heavy rain and flooding threat with this activity as well.

Overnight into early Saturday morning, the initial batch of
thunderstorm activity will likely be pushing east of the area.
However, the low-level jet will be strengthening, with guidance
suggesting southerly 850mb winds nearing 40kt overnight. In
addition, it is anticipated that convective coverage across the
TX/OK panhandles will be sufficient to send a few outflow boundaries
southward into the CWA. Should this occur, the potential exists for
additional rounds of convection enhanced by the LLJ to develop
overnight, possibly lingering into Saturday morning. For this
reason, chance PoPs were kept in place for the overnight period,
mainly across our northern counties where the influence from any
outflow boundaries would be most pronounced.

During the morning hours on Saturday, any residual overnight
convection will finally exit the area to the east, with skies
beginning to clear. However, this break in the action is expected to
be short-lived, as southerly surface flow continues to keep the low
levels warm and moist. Thunderstorm chances increase again on
Saturday afternoon, as continued surface troughing in eastern New
Mexico combined with the influence of an approaching frontal
boundary from the north will support convective initiation. By
Saturday afternoon, guidance suggests that MUCAPE may exceed 3000
J/kg, with 0-6km shear possibly reaching near 50kt. With PWATs also
approaching 1.4", the threat for severe weather, heavy rain, and
flooding will overspread the CWA Saturday afternoon. Thunderstorm
coverage will likely expand into the evening, with an ongoing heavy
rain and flash flooding threat persisting into the long term period.
Will let later shifts evaluate the need for a Flood Watch as new
guidance becomes available and the mesoscale details become clearer.
/DWK

.LONG TERM...
Long term forecast remains on track this afternoon with a focus on
the potential for heavy rainfall Saturday night into Sunday with
prolonged rain chances into next week. Upper level pattern will be
characterized by a strong area of high pressure located over British
Columbia and the Pacific Northwest which will place a trough
across the central U.S. down into the Southern Plains.

Still appears that the cold front will settle across our region by
Saturday evening which will serve as the focusing mechanism for
rainfall during the overnight hours. Upper level support will be in
place as a shortwave moves across the region with the right entrance
region of a 250 mb jet streak located overhead. At lower levels an
850 mb jet should ramp up leading to strong moisture transport
intersecting the cold front across the area. PWAT values will be
anomalously high for this time of year with around 1.25-1.5" and
localized areas up to 1.75". Long skinny cape profiles will be in
place for much of the night therefore all of these factors will
set the stage for efficient rainfall processes during the
overnight hours and hence flooding will be the primary threat. As
the LLJ weakens towards daybreak on Sunday activity may become a
bit more scattered across the region however with lift still in
place continued showers and thunderstorms appear likely. At this
time the heaviest rainfall appears to be across the southern half
of the CWA due to where the cold front is expected to stall
however these details will be better honed during the event. Rain
cooled air may help to shove this front a bit farther south
however that is dependent on what actually occurs during the
overnight hours. As long as the front remains near our region
though a continued threat for heavy rainfall will remain possible.

Upper level troughing along with high PWAT values will remain in
place through the majority of week ahead therefore continued
rainfall chances look possible. Obviously each round of rainfall
will affect the chances for future rounds of rainfall by changing
where surface convergence will be maximized. Long range ensemble
guidance indicates that for Lubbock rainfall totals of 1.5-3"
appears likely by the end of next week (however even higher totals
would be possible based on the mesoscale details) with the
majority of that rainfall occurring Saturday night through Monday.
With troughing overhead along with clouds/rainfall temperatures
each afternoon starting on Sunday through the end of the week will
also be below normal. An additional front appears to approach the
area towards the end of the week which may focus another round of
rainfall across the area. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/58
Hazardous weather outlook, Jun 25, 11:36 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1136 AM CDT Fri Jun 25 2021

TXZ021>044-261645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1136 AM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are expected to develop over the western
South Plains and far southwestern Texas Panhandle this late
afternoon. Wind gusts to 65 mph, hail to the size of golf balls, and
flooding will be possible with the most intense activity. These
storms are expected to form into a line as they move east. As this
occurs, the threat will transition mainly to wind gusts to 65 mph and
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain is possible Saturday evening into Sunday across West
Texas. Several clusters of thunderstorms are expected to form
Saturday evening and slowly move east across the South Plains and
Rolling Plains. A few storms may become severe, however, flash
flooding will be the main hazard from this activity.

Additional chances for thunderstorms will continue into the middle
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jun 25, 5:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
559 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     HAPPY                   34.74N 101.84W
06/25/2021  M58 MPH          SWISHER            TX   MESONET

&&

EVENT NUMBER LUB2100399

MLP
Special weather statement, Jun 25, 6:00 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lubbock TX
600 PM CDT Fri Jun 25 2021

TXZ022-023-252330-
Swisher TX-Castro TX-
600 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND NORTHERN
SWISHER COUNTIES UNTIL 630 PM CDT...

At 559 PM CDT, West Texas Mesonet site in Happy reported a strong
thunderstorm 4 miles south of Happy, or 11 miles northwest of Tulia,
moving east at 20 mph.

Penny size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Tulia, Happy and Nazareth.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3454 10151 3454 10211 3463 10210 3467 10201
      3475 10191 3475 10151
TIME...MOT...LOC 2259Z 256DEG 18KT 3468 10187

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:32 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher28 min
Jun 25, 6:00 PM CDTSpecial Weather StatementLUBSwisher30 min
Jun 25, 6:23 PM CDTSevere Thunderstorm WarningLUBSwisher39 min
Jun 25, 6:41 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza49 min
Jun 25, 6:58 PM CDTSpecial Weather StatementLUBBriscoe47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.